Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 64, NWS Great Falls, MT

July 1, 2005Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 1, 2005, 5:34 PM MDT for Fergus County, Montana. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2005, 5:34 PM MDT (23:34 UTC)
Expired
Jul 1, 2005, 6:15 PM MDT
In force
41 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Fergus County, MT

The radar

The Billings radar (KBLX), 144 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 5:48 PM MDTHAIL 1.2512 Nw Grass Range, MTLOTS OF HAIL...SOME DAMAGE TO CROPS...MANY LEAVES STRIPPED OFF TREES DUE TO THE AMOUNT OF HAIL.
Jul 1, 6:15 PM MDTHAIL 0.7520 Nnw Winnett, MTLOTS OF PEA SIZED HAIL WITH A FEW STONES THE SIZE OF PENNIES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2442 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 012334
SVRTFX
MTC027-020015-
/O.NEW.KTFX.SV.W.0064.050701T2334Z-050702T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
534 PM MDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL FERGUS COUNTY IN CENTRAL MONTANA

* UNTIL 615 PM MDT

* AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF GRASS RANGE...MOVING EAST
  AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE GRASS RANGE.

THIS ALSO INCLUDES HIGHWAY 200 BETWEEN MILE MARKERS 101 AND 123.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4717 10913 4700 10906 4704 10822 4735 10833

$$

SCHAUMANN
2 follow-up statements
000 
WWUS55 KTFX 012356
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
556 PM MDT FRI JUL 1 2005

MTC027-020015-
/O.CON.KTFX.SV.W.0064.000000T0000Z-050702T0015Z/
FERGUS MT-
556 PM MDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM MDT FOR EAST
CENTRAL FERGUS COUNTY...

AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED 9 MILES
NORTHEAST OF GRASS RANGE...MOVING EAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE GRASS RANGE.

THIS ALSO INCLUDES HIGHWAY 200 BETWEEN MILE MARKERS 110 AND 123.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4722 10890 4702 10888 4704 10822 4735 10833

$$

SCHAUMANN
000 
WWUS55 KTFX 020013
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
613 PM MDT FRI JUL 1 2005

MTC027-020023-
/O.EXP.KTFX.SV.W.0064.000000T0000Z-050702T0015Z/
FERGUS MT-
613 PM MDT FRI JUL 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FERGUS COUNTY
EXPIRES AT 615 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE
WARNING IS BEING ALLOWED TO EXPIRE.

LAT...LON 4722 10890 4702 10888 4704 10822 4735 10833

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:40 PM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 1, 2:40 PM MDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
240 PM MDT FRI JUL 1 2005

.DISCUSSION...

TONIGHT THROUGH SUNDAY...PATTERN REMAINS FAIRLY CONSISTENT WITH
MODERATE WESTERLY FLOW ALOFT AND EMBEDDED SHORT WAVE ENERGY MOVING
ACROSS THE AREA FROM TIME TO TIME. THE AIRMASS REMAINS UNSTABLE
WITH CONVECTIVE ACTIVITY BREAKING OUT DURING THE AFTERNOON AND
EARLY EVENING HOURS. SHORT WAVE THAT PUSHES ACROSS MONTANA ON
SATURDAY WILL DRAG A SURFACE COLD FRONT THROUGH THE AREA RESULTING
IN COOLER TEMPERATURES. UPEER RIDGING OVER THE PACIFIC NORTHWEST
ON SUNDAY PLACES THE COUNTY WARNING AREA UNDER NORTHWEST FLOW
ALOFT AND THE POSSIBILITY OF ISOLATED THUNDERSTORMS SUNDAY
AFTERNOON. DAYTIME TEMPERATURES WILL BE AT OR SLIGHTLY BELOW
SEASONAL AVERAGES. EMANUEL

SUNDAY NIGHT THROUGH FRIDAY...THE UPPER LEVEL TROUGH MOVES OFF INTO
THE MIDWEST SUNDAY NIGHT. SHORTWAVE RIDGING IS EXPECTED TO BUILD
OVER CENTRAL MONTANA FOR MOSTLY DRY CONDITIONS. GFS SHOWS ANOTHER
WEAK SHORTWAVE MOVING THROUGH THE REGIONS MONDAY AND MONDAY NIGHT.
HAVE CONTINUED A MENTION OF ISOLATED POPS FOR MONDAY THROUGH TUESDAY
EVENING AS THE AIRMASS WILL BE SLIGHTLY UNSTABLE DURING THIS TIME
FRAME. BY WEDNESDAY UPPER LEVEL RIDGING BEGINS TO BUILD OVER THE
NORTHERN ROCKIES AND TEMPERATURES ARE EXPECTED TO CLIMB ABOVE
SEASONAL NORMS. THE AIRMASS SHOULD BE GENERALLY DRY WITH WESTERLY
FLOW ALOFT...BUT CAN NOT COMPLETELY RULE OUT AN ISOLATED
THUNDERSTORM OVER THE HIGHER TERRAIN. MPJ

&&

.AVIATION...

UPDATED AT 1755Z.
UNSTABLE AIRMASS WITH WEAK SHORT WAVE MOVING THROUGH AREA THIS
AFTERNOON AND EARLY EVENING FOR ISOLATED THUNDERSTORMS AND SCATTERED
SHOWERS. VFR CONDITIONS OVER REGION FOR THE NEXT 24 HOURS. GUSTY
WESTERLY SURFACE WINDS THIS AFTERNOON DECREASING AFTER SUNSET AND
SETTING UP AGAIN SATURDAY AFTERNOON. CAMP

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  78  48  75 /  20  20  20  20
CTB  49  75  45  72 /  10  20  20  20
HLN  53  80  50  78 /  20  20  20  20
BZN  47  78  44  76 /  30  30  20  20
WEY  39  70  43  67 /  30  20  20  20
DLN  50  79  45  75 /  30  10  10  10
HVR  54  80  51  76 /  20  20  20  20
LWT  49  76  47  73 /  30  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EMANUEL
LONG TERM....MPJ
AVIATION...CAMP

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 1, 5:05 AM MDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT FRI JUL 1 2005

MTZ008>015-044>055-021105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
505 AM MDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.